Alert archive / Wyoming / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 72, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 26, 2024, 6:04 PM MDT for Laramie County, Wyoming. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 26, 2024, 6:04 PM MDT (00:04 UTC)
- Expired
- Jun 26, 2024, 6:45 PM MDT
- In force
- 41 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Laramie County, WY
The radar
The Cheyenne radar (KCYS), 20 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 5:25 PM MDT, 39 minutes earlier. Its key messages:
- Scattered to numerous thunderstorms are expected to develop this afternoon and evening with the potential to become strong to severe. Large hail, strong winds, and flash flooding are the primary hazards today.
- Another round of fairly widespread thunderstorms is expected Thursday afternoon and evening. The main hazards will be strong winds and heavy rainfall.
Area forecast discussion, Jun 26, 5:25 PM MDT, 39 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 525 PM MDT Wed Jun 26 2024 .KEY MESSAGES... - Scattered to numerous thunderstorms are expected to develop this afternoon and evening with the potential to become strong to severe. Large hail, strong winds, and flash flooding are the primary hazards today. - Another round of fairly widespread thunderstorms is expected Thursday afternoon and evening. The main hazards will be strong winds and heavy rainfall. && .MESOSCALE... Issued at 120 PM MDT Wed Jun 26 2024 Latest GOES WV imagery shows mid to upper level cloud cover across central WY rounding the top of the ridge centered over the southwest CONUS. This upper level support will continue to move eastward ahead of the shortwave passage noted on latest RAP analysis near the CO/WY/UT border. Initial convective activity has begun over the higher terrain near the Sierra Madre and Snowy Ranges with latest GOES Day Cloud Phase Distinction showing clouds beginning to glaciate. Farther to the east over the South Laramie Range, initial Cu field that was present with little vertical development late this morning has since dissipated as RAP soundings and recent CSU research sounding northwest of Fort Collins continue to show a capping inversion in place with ~1000 J/kg available aloft. As better lift arrives from the west and low-levels continue to warm, expect increasing storm coverage across the Laramie Range by mid- afternoon and into this evening farther east. Taking a closer look at the latest observations, it appears the moisture boundary has made it west of the Laramie Range with KLAR reporting a 52F degree dew point and easterly winds. While the NAMNest is overdoing low-level moisture elsewhere across the CWA, the 12z cycle did bring this higher moisture west of the Laramie Range with additional storm development farther west than the remaining HREF members. As storms intensify along and east of the Laramie Range late this afternoon and approaching the NE panhandle early this evening, hail, strong winds, and heavy rainfall will be the main hazards. CSU research sounding shows moist profiles with 1.05" PW suggesting efficient rain producing storms and potentially a limiting factor for large hail growth as no notable dry layers are present aloft. One area of concern will be along the I-80 corridor from Pine Bluffs through Sidney where 3-hr Flash Flood Guidance is around 1.5-2". && .SHORT TERM /THROUGH THURSDAY NIGHT/... Issued at 156 PM MDT Wed Jun 26 2024 An active afternoon of scattered rain showers and thunderstorms will transition to a couple of strong to even severe thunderstorms by this evening. Discrete thunderstorms will transition to a line segment of thunderstorms by the time it reaches the western NE Panhandle, which will primarily be a wind threat. Convection will wind down late tonight across the NE Panhandle leaving a moist and conditionally unstable air mass in its wake. Dew points will be in the 50s and 60s for most of our cwa by early Thursday morning. A strong atmospheric cap will be in place by 12z Thursday, but the warm air aloft will mix quickly down to the surface by midday Thursday. PWATs will be in the 90th percentile and higher for our cwa. Temperatures will surge quickly, allowing us to achieve our convective Temperature easily, especially east of the Laramie Range. Daytime highs in the 80s and 90s are favored. It will be downright muggy for areas east of the Laramie Range. LCL bases are modeled to be near 700mb for areas along and east of the WY/NE state line from 18z onwards, and from 550-650mb in southeast WY. This translates to inverted-V sounding profiles for almost all of our cwa. Bulk wind shear measured from the SFC-6km doesn't really look appreciable until after 0Z for our eastern forecast zones in the NE Panhandle. Skinny MUCAPE profiles of 1000+ J/kg for southeast WY will be prevalent, leaning towards slow-moving convection in SE WY early on with the potential for heavy downpours. The potential for a wet microburst or two in SE WY will possible Thursday afternoon. For the NE Panhandle, a stronger signal for more organized convection is favored. Warmer surface temperatures, better instability, lapse rates becoming more steep as colder air aloft arrives late, and wind shear will all combine for severe weather becoming more favored. This lines up with the Day 2 SPC Severe Risk outlook of Slight/Enhanced in western NE. All modes of severe weather will be possible in our furthest east zones of the NE Panhandle, with areas of highest confidence in severe weather in Box Butte, Cheyenne, Dawes, and Morrill County in the NE Panhandle. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... Issued at 415 AM MDT Wed Jun 26 2024 A cooler weekend is expected with temperatures quickly ramping by up by Monday afternoon. Upper-level troughing is progged to be over northern Montana and southern Canada Friday morning, with strong southwesterly flow out ahead. Flow down at 700mb will be more westerly as the 700mb low passes north of the region across Montana and North Dakota. 700mb heights will tighten briefly across the region, leading to a short period with elevated wind potential, especially in locations west of the Laramie Range. These winds will quickly be decreased as the attendant cold front sweeps across the region, with gusty northwesterly winds likely after the passage. The frontal passage looks to be mostly dry, as moisture values are not overly impressive across southeast Wyoming. A better chance for precipitation will be across the Panhandle where dewpoints increase into the 50s ahead of the cold front. Temperatures are expected to be in the upper-70s west of the Laramie Range and upper-70s to upper- 80s east of the Laramie Range. Saturday will be a few degrees cooler behind the passing cold front. High temperatures will be in the upper-70s to low-80s west of the Laramie Range and mid-70s to low-80s east of the Laramie Range. Renewed warm air advection across western portions of the CWA will increase temperatures for Saturday, despite the cold frontal passage the day before. 700mb temperatures increase back into the 15-17C range west of the Laramie Range, further promoting these warmer temperatures. Zonal upper-level flow will return for Saturday as the upper-level trough pushes off to the east and a ridge begins to build over the central CONUS once more. With the zonal flow expected Saturday, could see continued chances for showers and thunderstorms as disturbances push through the upper-level flow. Upper-level ridging returns in full for the CWA on Sunday, with 700mb temperatures increasing into the 16-18C range throughout the day. Southerly flow at the surface will enhance the already warm temperatures during the day, with highs expected to be in the upper- 80s to low-90s west of the Laramie Range and low- to upper-90s east of the Laramie Range. A moisture fetch from the Gulf of Mexico will be advected into the region with the strong southerly flow, leading to potentially slightly muggy conditions for the Panhandle and potentially southeast Wyoming. With additional moisture being advected into the region, isolated showers and thunderstorms will be possible in the afternoon Sunday with additional support from daytime heating. The remaining long term looks to be very warm again, with highs consistently in the upper-80s and 90s across the region. The 4th of July looks to be rather toasty, with the GFS and ECMWF suggesting 700mb temperatures to approach 20C! This would likely result in surface temperatures approaching 95F or higher for the Cheyenne area. However, this is still over a week out at this time. Attention will need to be paid to how warm the holiday will be and if that heat could turn dangerous. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 520 PM MDT Wed Jun 26 2024 West flow aloft will continue with a weather disturbance producing scattered showers and thunderstorms this evening. Wyoming TAFS...Ceilings will range from 5000 to 10000 feet, with occasional thunderstorms at Laramie until 02Z producing wind gusts to 35 knots and visibilities to 4 miles, with thunderstorms in the vicinity at Cheyenne until 06Z. Winds will gust to 25 knots at all terminals until 02Z, and to 33 knots after 15Z Thursday. Nebraska TAFS...Scattered to broken clouds from 4000 to 10000 feet will occur. Occasional thunderstorms will occur until 03Z, reducing visibilities to 4 miles with winds gusts up to 35 knots. Winds will gust to 25 knots through much of the period. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && MESOSCALE...MB SHORT TERM...MN LONG TERM...AM AVIATION...RUBIN
Hazardous weather outlook, Jun 26, 4:22 AM MDT, 13 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 422 AM MDT Wed Jun 26 2024 NEZ002-003-019>021-054-055-095-096-WYZ101>119-271030- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 422 AM MDT Wed Jun 26 2024 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT - Scattered to numerous thunderstorms are expected to develop this afternoon and evening with the potential to become strong to severe. Large hail, strong winds, and flash flooding are the primary hazards today. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY - Another round of fairly widespread thunderstorms is expected Thursday afternoon and evening. The main hazards will be strong winds and heavy rainfall. - Warm temperatures with daily shower and thunderstorm chances this weekend into early next week. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Special weather statement, Jun 26, 2:41 PM MDT, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
241 PM MDT Wed Jun 26 2024
WYZ103-106-262115-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-
241 PM MDT Wed Jun 26 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL ALBANY AND WEST
CENTRAL PLATTE COUNTIES THROUGH 315 PM MDT...
At 241 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Flying X Ranch, or 29 miles
southwest of Wheatland, moving northeast at 20 mph.
HAZARD...Landspouts, wind gusts up to 40 mph, and penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Sybille Canyon and Flying X Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4172 10540 4179 10567 4210 10555 4196 10512
TIME...MOT...LOC 2041Z 205DEG 17KT 4184 10546
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BrothersSpecial weather statement, Jun 26, 3:08 PM MDT, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
308 PM MDT Wed Jun 26 2024
WYZ103-106-107-262145-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-
308 PM MDT Wed Jun 26 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ALBANY AND WEST
CENTRAL PLATTE COUNTIES THROUGH 345 PM MDT...
At 308 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Flying X Ranch, or 19 miles west of Wheatland, moving
northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Westview Circle.
This includes Interstate 25 in Wyoming between mile markers 83 and
89.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4191 10517 4199 10546 4228 10526 4216 10493
TIME...MOT...LOC 2108Z 215DEG 24KT 4204 10534
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BrothersSpecial weather statement, Jun 26, 3:20 PM MDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
320 PM MDT Wed Jun 26 2024
WYZ103-106-262145-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-
320 PM MDT Wed Jun 26 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ALBANY AND WEST
CENTRAL PLATTE COUNTIES THROUGH 345 PM MDT...
At 320 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Friend Park Campground, or 25 miles west of Wheatland,
moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northeastern Albany
and west central Platte Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4211 10555 4216 10556 4225 10548 4225 10514
4204 10527
TIME...MOT...LOC 2120Z 278DEG 21KT 4216 10543
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BrothersSpecial weather statement, Jun 26, 3:33 PM MDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
333 PM MDT Wed Jun 26 2024
WYZ103-262200-
North Laramie Range WY-
333 PM MDT Wed Jun 26 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN ALBANY AND SOUTH
CENTRAL CONVERSE COUNTIES THROUGH 400 PM MDT...
At 332 PM MDT, Doppler radar was tracking a strong thunderstorm near
Campbell Creek Campground, or 27 miles southwest of Douglas, moving
east at 25 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Curtis Gulch Campground and Campbell Creek Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4239 10582 4248 10586 4260 10554 4240 10547
TIME...MOT...LOC 2132Z 256DEG 21KT 4245 10575
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BrothersSpecial weather statement, Jun 26, 5:18 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
518 PM MDT Wed Jun 26 2024
WYZ115>117-262345-
South Laramie Range WY-South Laramie Range Foothills WY-
Laramie Valley WY-
518 PM MDT Wed Jun 26 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN ALBANY AND
SOUTHWESTERN LARAMIE COUNTIES THROUGH 545 PM MDT...
At 518 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near University Of Wyoming War Memorial Stadium
to near Virginia Dale. Movement was northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Federal, Table Mountain Ranches, Willadsen Estates, Tie City
Campground, Granite Canon, Harriman Heights, Vedauwoo, Tie Siding,
Crystal Lake Reservoir, Pumpkin Vine, Vedauwoo Campground, Buford,
North Crow Campground, Granite Springs Reservoir, Ames Monument,
Horse Creek, Curt Gowdy State Park, Pine Grove Estates, Yellow Pine
Campground, and Granite Springs Retreat.
This includes Interstate 80 in Wyoming between mile markers 319 and
345.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4120 10557 4153 10527 4153 10509 4100 10513
4100 10547
TIME...MOT...LOC 2318Z 235DEG 28KT 4130 10549 4103 10535
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
HammerSpecial weather statement, Jun 26, 5:44 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
544 PM MDT Wed Jun 26 2024
WYZ107-116>119-270030-
East Platte County WY-South Laramie Range WY-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
544 PM MDT Wed Jun 26 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN ALBANY...WESTERN
LARAMIE AND SOUTHERN PLATTE COUNTIES THROUGH 630 PM MDT...
At 544 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Horse Creek to near Natural Fort. Movement
was east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cheyenne, Happy Valley, Federal, Table Mountain Ranches, Willadsen
Estates, Rocking Star Ranch, Silver Sage Estates, Granite Canon, Fox
Farm-College, Cheyenne Regional Airport, Winchester Hills, North Crow
Campground, Ranchettes, Warren AFB, Frontier Park, North Cheyenne,
Horse Creek, Curt Gowdy State Park, Bison Crossing, and Harriman
Heights.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 1 and 45.
Interstate 80 in Wyoming between mile markers 333 and 378.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4137 10546 4166 10487 4101 10440 4100 10528
TIME...MOT...LOC 2344Z 252DEG 33KT 4139 10529 4096 10497
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
HammerThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 6:40 PM MDT | Special Weather Statement | CYS | Laramie | 35 min |
| Jun 26, 6:54 PM MDT | Special Weather Statement | CYS | Platte | 51 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.